Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 149, NWS Sioux Falls, SD

August 29, 2024Osceola County, Iowa; Jackson County, Nobles County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 29, 2024, 2:21 PM CDT for Osceola County, Iowa; Jackson County, Nobles County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 29, 2024, 2:21 PM CDT (19:21 UTC)
Expired
Aug 29, 2024, 2:46 PM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Osceola County, IA, Jackson County, MN, Nobles County, MN

The radar

The Sioux Falls radar (KFSD), 98 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.4 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2024-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2024-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 12:36 PM CDT, 1 hour 45 minutes earlier. Its key messages:

  • Another warm day is expected today prior to a stronger cool front moving through the area, which will bring chances (20-40%) for scattered showers and thunderstorms for areas generally west of I-29 throughout the morning hours.
  • By the afternoon hours, chances for scattered strong to severe thunderstorms increase, especially for those along and east of a line from Marshall, MN to Sioux City, IA. The main threats are damaging wind gusts to 70 mph along with golf ball hail.
  • Expect a cooler Friday, with another warm day for Saturday before seasonably cooler temperatures arrive and will be reinforced for the latter part of the Labor Day weekend, with dry conditions likely through the holiday weekend.
Area forecast discussion, Aug 29, 12:36 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1236 PM CDT Thu Aug 29 2024

.KEY MESSAGES...

- Another warm day is expected today prior to a stronger cool
  front moving through the area, which will bring chances
  (20-40%) for scattered showers and thunderstorms for areas
  generally west of I-29 throughout the morning hours.

- By the afternoon hours, chances for scattered strong to
  severe thunderstorms increase, especially for those along and
  east of a line from Marshall, MN to Sioux City, IA. The main
  threats are damaging wind gusts to 70 mph along with golf ball
  hail.

- Expect a cooler Friday, with another warm day for Saturday
  before seasonably cooler temperatures arrive and will be
  reinforced for the latter part of the Labor Day weekend, with
  dry conditions likely through the holiday weekend.

&&

.DISCUSSION...
Issued at 401 AM CDT Thu Aug 29 2024

Early morning satellite imagery shows cirrus clouds building across
the region out ahead of our next shortwave, with some ACCAS across
northwest Iowa. At the surface, a breezy southeasterly winds are at
times gusting into the 20s, with temperatures in the upper 60s to
mid 70s along with dewpoints a few degrees cooler. Zooming out a
bit, a cool front is observed off to our west/northwest with the
parent low pressure system well off to the north, and an upper level
low lagging behind off to the west. As the cool front and upper
level low shift eastwards throughout the morning hours, we'll see
chances (20-40%) for scattered showers and thunderstorms generally
along and behind the front.

By the late morning or early afternoon hours, we may start to see
some rain chances out ahead of the front as a shortwave in the mid
levels moves through from southwest to northeast. It's unclear if
this will provide enough lift to tap into the 2000-3000 J/kg of
MLCAPE in order for stronger to severe storms to form, or if they
will need to wait a couple more hours for the stronger wave to
arrive by the mid-afternoon. If they are able to tap into that
instability, mid-level lapse rates of 7-9 degC/km will aid in their
production of up to golf ball sized hail, though weak shear (mostly
speed driven) won't allow for those updrafts to sustain themselves
for long before they grow upscale and become more of a wind threat.
Again, not certain these storms will form out ahead of the front,
but if they do areas along and east of a line from Marshall, MN to
Sioux City, IA are most at risk.

By the mid afternoon hours the stronger forcing arrives, and while
instability hasn't changed much up along the front, the mid-level
lapse rates do decrease into the 5-7 degC/km range which decreases
the risk for large hail. While shear does increase a touch along the
front due to the directional component, the southeastward
propagating cool front combined with weaker winds points more
towards multicells rather than supercells. While quarter/ping-pong
ball sized hail cannot be ruled out with initial updrafts, the main
threat switches to strong winds given 500-1500 J/kg of DCAPE. While
0-1km shear remains low, cannot rule out an isolated tornado if an
outflow boundary from a separate storm ends up being perpendicular
to an incoming storm. Chances for thunderstorms decrease throughout
the evening hours, making way for a quiet overnight period.

Forecast remains rather benign, with a cooler Friday expected with
highs in the upper 70s to lower 80s. Saturday will again become
warmer as surface winds swing around to the southwest advecting
warmer air into the region, resulting in highs in the low/mid 80s
for most, though areas along/west of the James could rise into the
upper 80s to lower 90s. Surface high pressure dives down overnight
into Sunday, ushering in cooler fall-like temperatures for the
beginning of Fall. Temperatures rise slowly into mid-week, with
chances for rain not looking to return until Thursday at the
earliest.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1236 PM CDT Thu Aug 29 2024

Scattered showers and storms continue push eastward across the
region ahead of an advancing cold front. A few storms may become
strong to severe this afternoon, and capable of producing large
hail, damaging winds, and frequent lightning. May also see
cigs/vsbys briefly fall to MVFR levels. That being said, should see
activity quickly diminish across the region near/after 00z.
Otherwise, look for quiet conditions to prevail for the remainder of
the period, with winds gradually turning northwesterly in the wake
of FROPA.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...APT
AVIATION...SST
Hazardous weather outlook, Aug 29, 4:04 AM CDT, 10 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
404 AM CDT Thu Aug 29 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-300915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
404 AM CDT Thu Aug 29 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop throughout the
morning hours, possibly becoming severe for areas along and east of
a line from Marshall, MN to Sioux City, IA. Strong wind gusts to 70
mph and golf ball sized hail are the main threats, though an
isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 4:15 PM CDTFlash Flood WarningFSDWoodbury2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Severe Thunderstorm Warnings in Iowa, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.